MENU
component-ddb-728x90-v1-01-desktop

UT Student Gov't seeks to make opoid overdose drug more accessible

UT Student Gov't seeks to make opoid overdose drug more accessible (KEYE TV)

University of Texas senior Stephanie Hamborsky is fighting the state's drug abuse problem as the president for Students for a Sensible Drug Policy.

Hamborsky said on Tuesday of last week, UT student government passed a "Naloxon bill" which seeks to establish a standing order of Naloxon at Forty Acres Pharmacy and would make the life-saving drug available to all UPD officers and resident advisers. The resolution now goes to all relevant departments on campus, including the University president.

"it was a good first step," said Hamborsky.

Naloxone has been in the news as the drug used by paramedics if someone is overdosing on opoid medication or heroin. "That would be the next step, for students to be able to get it at the CVS on The Drag if they want it, and for it to be affordable," said Hamborsky.

Last year, state legislators passed a bill aimed at increasing access to Naloxone in hopes to address the state's opoid crisis. Mark Kinzley, co-founder of Texas Overdose Naloxone Initiative, said 129 people die daily because of the epidemic, and Texas is number two in the country for health care cost for opiod misuse.

UT's wellness department has also formed a committee focused on attacking the problem on campus. "We're very excited about this initiative to get Naloxone available on campus. Right now, UTPD and RAs do not carry Naloxone as a matter of policy. And it is important that our community responders have all the tools they need to save a life in any situation," said James Walker, UT school of social work graduate student and Harm Reduction Coordinator for the Austin Harm Reduction Coalition.

Austin-Travis County EMS Commander Mike Bedvides said he's administered the drug over 200 times as a paramedic. "It's not solely given for narcotic overdoses, it's also used to rule out any other kind of overdose if we're not quite clear on what that toxin may be," said Bedvides.

ATCEMS said if you feel like someone is overdosing on an opoid-based drug or heroin, you can administer mouth-to-mouth resuscitation until paramedics arrive.


Trending